Alert archive / Florida / Rip Current Statements in 2018

Rip Current Statement 33, NWS Melbourne, FL

October 5, 2018Volusia County, Florida

NWS Melbourne, FL issued this rip current statement at Oct 5, 2018, 3:39 AM EDT for Volusia County, Florida. It took effect at Oct 5, 2018, 5:00 AM EDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Oct 5, 2018, 3:39 AM EDT (07:39 UTC)
In effect from
Oct 5, 2018, 5:00 AM EDT
Expired
Oct 5, 2018, 7:00 PM EDT
In force
14 hr
Issued by
NWS Melbourne, FL

County Volusia County, FL

The radar

The Melbourne radar (KMLB), 116 km from the middle of the area, began a volume at 07:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 00:00Z, 7.7 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 00:00Z on 2018-10-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 585 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 00:00Z on 2018-10-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
585 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
1091 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
-39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

997 
WHUS42 KMLB 050739
CFWMLB

Coastal Hazard Message
National Weather Service Melbourne FL
339 AM EDT Fri Oct 5 2018

...Swells from distant Tropical Storm Leslie will lead to a high
risk for dangerous rip currents today...

FLZ047-054-059-064-141-147-052300-
/O.NEW.KMLB.RP.S.0033.181005T0900Z-181005T2300Z/
Southern Brevard County-Indian River-St. Lucie-Martin-
Coastal Volusia County-Northern Brevard County-
339 AM EDT Fri Oct 5 2018

...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

The National Weather Service in Melbourne has issued a High Rip
Current Risk, which is in effect through this evening. 

* TIMING...Rip currents will be present all day; however, the 
  threat will be highest through early this afternoon due to tidal
  effects. 

* IMPACTS...Lighter east winds may make the surf look more
  inviting today; however, life-threatening rip currents will 
  still be present.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Rip currents are powerful channels of water flowing quickly away
from shore, which occur most often at low spots or breaks in the
sandbar and in the vicinity of structures such as jetties and
piers. Heed the advice of lifeguards...beach patrol flags and
signs.

If you choose to enter the water, only swim near a lifeguard and
never swim alone! If caught in a rip current, relax and float. 
Don't swim against the current. If able, swim in a direction 
following the shoreline. If unable to escape, face the shore and 
call or wave for help.

$$

Ulrich

What forecasters said that day

The local office's own words before this rip current statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this rip current statement went out at Oct 4, 9:25 PM EDT, 6 hours 14 minutes earlier.

Area forecast discussion, Oct 4, 9:25 PM EDT, 6 hours 14 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
925 PM EDT Thu Oct 4 2018

.UPDATE...
Tonight...Area of higher moisture associated with a weak low level
inverted trough that has been affecting southern areas, will shift
west of the area and be replaced by lower precipitable water.
Additionally, a high pressure ridge nudging closer to the area from
the north will decrease the onshore wind flow.  This combination
will lead to fewer Atlantic showers, so plan to lower PoPs along the
south coast to 20% after midnight.

The slight weakening of winds should allow for mins to be a few
degrees lower, but still above normal in the lower to mid 70s.
There's also a chance for a record warm low or two from south
Brevard to Martin county if onshore winds don't abate enough.

&&

.AVIATION...
Mainly VFR overnight except from about KVRB-KSUA where showers may
continue to produce brief MVFR until around 06z.  Drier conditions
are forecast Fri with weaker easterly flow.

&&

.MARINE...
Tonight-Friday...A high pressure ridge will nudge closer to the
waters from the north, causing easterly winds to ease.  Long period
swells look large enough to maintain and advisory for seas tonight.
Conditions near inlets will continue to be rough on Fri during the
outgoing morning tide.

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...Small Craft Advisory for hazardous seas until 4 AM EDT Friday
     for Flagler Beach to Volusia-Brevard County Line 20-60 nm-
     Sebastian Inlet to Jupiter Inlet 0-20 nm-Sebastian Inlet to
     Jupiter Inlet 20-60 nm-Volusia-Brevard County Line to
     Sebastian Inlet 0-20 nm-Volusia-Brevard County Line to
     Sebastian Inlet 20-60 nm.

&&

Lascody/Sedlock/Combs
Hazardous weather outlook, Oct 4, 7:15 PM EDT, 8 hours 24 minutes before
Hazardous Weather Outlook...Updated
National Weather Service Melbourne FL
715 PM EDT Thu Oct 4 2018

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-061000-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County-
Northern Lake County-Orange-Seminole-Southern Brevard County-
Osceola-Indian River-Okeechobee-St. Lucie-Martin-
Coastal Volusia County-Southern Lake County-
Northern Brevard County-
715 PM EDT Thu Oct 4 2018

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TONIGHT.

.WIND AND SEA IMPACT...
A Small Craft Advisory remains in effect for most east central
Florida Atlantic waters where combined seas of 5 to 7 feet
near shore and 6 to 8 feet offshore are expected. Small craft
should exercise caution when transiting inlets, particularly
during the outgoing tide.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
An extended period of onshore flow along with swells from distant
tropical cyclone Leslie will maintain poor to hazardous marine and
surf conditions. A high risk for life-threatening rip currents will
continue along the beaches into next week.

Onshore winds and weak instability will keep low chances for
isolated thunderstorms across east central Florida.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed tonight.

Sedlock

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 5, 7:54 AM EDTAreal Flood AdvisoryMLBBrevard81 min

Nearby

Rip Current Statements in Florida, 2018Every rip current statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.